ADHD Medication Rebound: What You Need to Know

i17967062

At a Glance

  • Kids who take stimulant medication for ADHD sometimes have “rebound” reactions when their medication wears off.
  • When their medication leaves the system too quickly, it can cause ADHD symptoms to briefly flare up.
  • Fine-tuning the medication can prevent medication rebound.

Your family has just sat down to dinner. Out of nowhere, your child with ADHD becomes very grumpy and edgy. She complains about her food and other things. She’s restless, and can’t sit still at the table. Soon she’s up walking around.

This isn’t the first time she’s behaved this way, however. In fact, it happens almost every day at about the same time. What’s going on?

If your child’s stimulant medication for ADHD is wearing off, that could well be the cause. When ADHD symptoms flare up at the time you’d expect the medication to be wearing off, you may be seeing a “medication rebound.”

Here’s what you need to know about medication rebound, and how you can stop it.

What Rebound Is

Rebound is the brain’s reaction when a stimulant medication drops off too fast as it’s wearing off. When the medication leaves the system too quickly, it may cause ADHD symptoms to briefly return with a vengeance.

The good news is that this intense reaction usually lasts for only about an hour or so. The even better news is that an adjustment in medication can almost always prevent the problem.

Why Rebound Occurs

Rebound is directly linked to a child’s metabolism and how fast her body processes a stimulant medicine. The rate at which the medication wears off isn’t the same for all kids.

For some, a long-acting (“all day”) stimulant medicine may work for 10 hours. For others, that same medication may last only for six.

Stimulant medication is fast acting. It enters the bloodstream and starts working within 30 to 90 minutes, depending on the type. As the medicine is released, it enters the bloodstream. Then, it’s filtered through the kidneys or liver and gradually eliminated from the body. Usually most of it’s cleared out by later in the same day.

These medications are designed to wear off evenly. But in some kids, the medication moves through the filtering process very quickly. And that causes a steep drop-off in medicine level as it wears off.

That’s when a rebound typically happens. Instead of your child’s ADHD symptoms just reappearing when the medicine is all gone, they’ll flare up suddenly as the medication is wearing off. And for a brief time, they’ll be more intense than they usually are when she isn’t on the medication.

During a rebound your child might be a bit more impulsive, hyperactive or emotional than usual. Or she may be very serious or sad and withdrawn when she normally isn’t.

This rebound reaction typically lasts about an hour or so until the medicine has completely worn off. Then you’re likely to see a return of your child’s usual symptoms.

How to Tell If It’s Rebound

Many kids experience some side effects when they first start taking stimulant medication. They may have stomach pain or headaches, or they may have a decrease in appetite. Those side effects usually clear up within a few weeks as the body adjusts to the medicine.

Sometimes a child will show a different set of symptoms, however. She may become:

  • Extremely wired
  • Very irritable
  • Tired, sad and subdued

The reason for those symptoms depends on when they start and end.

In some cases the symptoms appear during the time the medication is supposed to be active. They begin soon after a child takes a dose and last for a few hours. And they subside only as the medication wears off.

When that happens, it may be a sign that the dose is too high and needs fine-tuning. It may also be a sign that the medicine isn’t right for that child.

In other cases, the exaggerated symptoms appear when the medicine is wearing off. Until then, the child is fine and the medicine is working well.

When symptoms appear toward the end like that, it’s usually not because the dose is too high. It’s more often because the level of medication is dropping off too fast—a rebound effect. That also requires an adjustment in medication.

How to Stop and Prevent Medication Rebound

When you see rebound symptoms repeatedly over a number of days, it’s a good idea to speak with your child’s doctor. He may prescribe a “booster” to eliminate them.

A “booster” is usually a small dose of an immediate-release version of the same stimulant medicine your child takes. Kids take it shortly before their regular medication is set to wear off (which is right before the rebound typically hits.)

The addition of a small amount of medication usually makes the drop-off more gradual. And that keeps the rebound reaction from happening.

To help your doctor understand the problem, it’s important to observe patterns in your child’s behavior. Take notes on what her symptoms are, when they appear and when they end. Bring these with you when you speak to the doctor. It will help him come up with the best solution for adjusting the medication to prevent continuing medication rebound.

Understood is not paid by or affiliated with any pharmaceutical company.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s